Print this page    •   Back to Web version of article

Viramune Affects Birth Control in HIV+ Women

March 31, 2000

The drug called Viramune (also known as nevirapine) appears to reduce the blood levels of the oral birth control pill Ortho-Novum, thereby reducing its effectiveness as a contraceptive. A recent study was conducted on HIV+ women who were taking both Viramune and Ortho-Novum. The women were all stable on the antiretroviral therapy, had CD4 counts above 100 upon entry, and undetectable viral loads below 400 copies.

In the study, women were initially given a birth control pill and were then checked for the blood levels of the birth control pill every hour for 36 hours. This was done to establish a "baseline" of the birth control drug levels. Once this baseline was established the women were started on Viramune following the drug company prescribed lead in regimen of 100 milligrams per day (one pill once a day) for 14 days, and were then increased to 200 milligrams (one pill twice a day).

Once they had reached the standard daily dosage of 200 milligrams of Viramune, blood samples were again checked for the drug level of Ortho-Novum present in the blood. What they found was that taking Viramune with Ortho-Novum lowered the level of the birth control drug in the blood increasing the risk of getting pregnant. To avoid unwanted pregnancies, women taking the oral contraceptive Ortho-Novum and who are on Viramune should consider using additional means of birth control (such as barriers like diaphragms.)


Back to Contents




This article was provided by Seattle Treatment Education Project. It is a part of the publication STEP Ezine. You can find this article online by typing this address into your Web browser:
http://www.thebody.com/content/art2027.html

General Disclaimer: TheBody.com is designed for educational purposes only and is not engaged in rendering medical advice or professional services. The information provided through TheBody.com should not be used for diagnosing or treating a health problem or a disease. It is not a substitute for professional care. If you have or suspect you may have a health problem, consult your health care provider.